SAN ANTONIO--Cancer chemotherapy frequently leads to menstrual irregularities that may increase the risk of osteoporosis, cardiovascular disease, and other health problems associated with menopause, according to a study reported at the 17th Annual San Antonio Breast Cancer Symposium.
Menstrual irregularities or amenorrhea occurred in 44 of 66 women who underwent chemotherapy for breast cancer. A year after chemotherapy, 36 women continued to have abnormal menses, including 20 women who were amenorrheic (see table).
"If a women has not had a period in a year, it is unlikely that she will resume menstruation," Elyse E. Lower, MD, said at her poster presentation. "These women require closer monitoring for cardiac risks and osteoporosis, both of which are associated with the onset of menopause."
Dr. Lower and her colleagues at the University of Cincinnati Medical Center reviewed the medical records of 99 women who underwent adjuvant chemotherapy for breast cancer. All the women received either methotrexate(Drug information on methotrexate) or doxorubicin(Drug information on doxorubicin), and all had normal menses prior to starting chemotherapy.
Of the 99 women, 18 were excluded because of hysterectomies, and 15 had incomplete data, leaving 66 for analysis during chemotherapy and a year after the end of treatment. A total of 42 women were treated with methotrexate and 24 with doxorubicin. Abnormal menstruation was defined as alterations in cycle, timing, or duration. Women were considered amenorrheic if they missed two or more consecutive periods.
During chemotherapy, 20 women in the methotrexate group had menstrual abnormalities, and seven had amenorrhea. With doxorubicin, 11 women reported menstrual irregularities, and six had amenorrhea.
A year after completion of chemotherapy, 11 women treated with methotrexate reported menstrual abnormalities, and 14 were amenorrheic. In the doxorubicin group, five had abnormal menses, and six were amenorrheic.
"These findings are particularly interesting in light of the fact that more younger women are being treated for breast cancer today," said Dr. Lower, associate professor of medicine.
Menstrual irregularities and amenorrhea are not limited to breast cancer patients or to the chemotherapeutic agents evaluated in the study, she said, citing Hodgkin's disease as another well-recognized example.
Some evidence suggests that higher chemotherapy doses may be associated with menstrual problems. However, Dr. Lower and her associates could not determine whether higher doses played a role in their findings.
Dr. Lower indicated that longer follow-up is needed to determine the natural history of chemotherapy-associated menstrual irregularities. "At this point," she said, "we have no way of knowing whether the women eventually will resume normal menstruation, develop more severe menstrual abnormalities, or become amenorrheic."
Amenorrheic women clearly require closer follow-up, she added. Physicians may want to broach the issue of hormone replacement therapy with the women who enter premature menopause, and may want to explore the issue of egg storage prior to chemotherapy with women who have not completed childbearing.